Alabama, 2013

Flash Flood and Damaging Winds in Alabama, September 2, 2013

September 2, 2013 · NWS HUN · 4 events in 2 counties and zones

A Pre-frontal trough moved across north central and northeast Alabama early in the morning on September 2 with scattered wind damage and isolated flash flooding reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$240,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A Pre-frontal trough moved across north central and northeast Alabama early in the morning on September 2 with scattered wind damage and isolated flash flooding reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 1, 11:05 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Sep 1, 11:05 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1205 AM CDT MON SEP 2 2013

.UPDATE...
FOR 06Z TAFS

&&

.DISCUSSION...
/ISSUED 921 PM CDT SUN SEP 1 2013/
SFC CDFNT NOW MOVING INTO SERN MO ALONG WITH A WEAK UPPER DISTURBANCE
AHEAD OF THE CDFNT. THIS COMBO HAS PRODUCED SOME SCT SHRA/TSRA THAT
EXTENDED FROM JUST NORTH OF NW AL TO WRN KY. THESE SCT SHRA/TSRA...IF
THEY HOLD TOGETHER...WILL MAINLY EFFECT LOCATIONS EAST OF I65
BEGINNING ARND 10 PM. NO SVR WX IS EXPECTED BUT A FEW STORMS MAY
PRODUCE GUSTY WINDS AND HVY RAIN. NEW NAM DATA COMING IN SHOWS THAT
THE COVERAGE OF PCPN MAY INCREASE AFTER MIDNIGHT...ESPECIALLY
TOWARDS SUNRISE. FOR NOW THE FCST LOOKS ON TRACK...NO CHANGES PLANNED
ATTM.

07

&&

.AVIATION...
FOR 06Z TAFS...WEAK CDFNT HAS NOT MOVED MUCH SINCE THE LAST TAF
ISSUANCE...STILL ACROSS SERN MO. WILL CONTINUE TO KEEP SHRA IN TAFS
BEGINNING ARND 11Z MONDAY MRNG AS THE SLOW MOVING CDFNT APPROACHES
THE CWA. SHOULD BE ENOUGH INSTABILITY FOR SCT TSRA BY 19Z. DUE TO
LOST OF DAY TIME HEATING WILL REMOVE PCPN FROM TAFS BETWEEN 01Z AND
02Z. ATTM THE CDFNT IS PROGGED TO MOVE THRU THE TAF SITES ARND 06Z
MONDAY NIGHT. OTHERWISE VFR CONDITIONS ARE EXPECTED THRU THE PERIOD
EXCEPT MVFR IN STORMS.

07

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Sep 1, 5:55 PM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
655 PM CDT SUN SEP 1 2013

ALZ001>010-016-TNZ076-096-097-021000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
655 PM CDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING
AND ESPECIALLY AFTER MIDNIGHT. THE THREAT OF SEVERE WEATHER IS LOW
BUT GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
RAINFALL WILL BE POSSIBLE IN SOME STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ADDITIONAL ROUNDS OF SHOWERS AND THUNDERSTORMS WILL OCCUR MONDAY AND
MONDAY NIGHT ALONG AND AHEAD OF AN APPROACHING COLD FRONT. GUSTY
WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL
WILL CONTINUE TO BE THE PRIMARY THREATS WITH THE STORMS. THE
POTENTIAL FOR MINOR LOWLAND FLOODING WILL BE ELEVATED...ESPECIALLY
OVER AREAS THAT RECEIVE MULTIPLE ROUNDS OF HEAVIER RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 2, 12:15 AM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
115 AM CDT MON SEP 2 2013

ALZ007-008-020700-
MARSHALL AL-MORGAN AL-
115 AM CDT MON SEP 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL AND EAST
CENTRAL MORGAN COUNTIES UNTIL 200 AM CDT...

AT 112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAINFALL 9 MILES SOUTHWEST OF OWENS
CROSSROADS...OR 13 MILES NORTHWEST OF ARAB...MOVING EAST AT 10 MPH.

LOCALLY HEAVY DOWNPOURS...HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS
UP TO 30 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
MARSHALL AND EAST CENTRAL MORGAN COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE
PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3446 8667 3453 8667 3454 8655 3452 8654
      3450 8654 3448 8650 3448 8644 3442 8644
TIME...MOT...LOC 0606Z 268DEG 9KT 3450 8659

09
Special weather statement, Sep 2, 1:25 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
225 AM CDT MON SEP 2 2013

ALZ006-008-020815-
MARSHALL AL-MADISON AL-
225 AM CDT MON SEP 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL AND MADISON COUNTIES
UNTIL 315 AM CDT...

AT 222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING BROKEN LINE OF STRONG THUNDERSTORMS EXTENDING
FROM MADISON TO OWENS CROSSROADS TO 6 MILES NORTHEAST OF
ARAB...MOVING EAST AT 25 MPH.

LOCALLY HEAVY DOWNPOURS...HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS
UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...GUNTERSVILLE...REDSTONE ARSENAL...NEW HOPE...OWENS
CROSSROADS...GURLEY...GRANT AND UNION GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE
PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

HEAVY RAINFALL OCCURRING WITH THESE STORMS MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3456 8654 3482 8679 3481 8641 3475 8634
      3473 8636 3463 8636 3460 8632 3460 8622
      3441 8611 3431 8611 3428 8644
TIME...MOT...LOC 0718Z 290DEG 22KT 3477 8675 3454 8648 3436 8640

09
Special weather statement, Sep 2, 1:40 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
240 AM CDT MON SEP 2 2013

ALZ006-008-020845-
MARSHALL AL-MADISON AL-
240 AM CDT MON SEP 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARSHALL AND
SOUTHEASTERN MADISON COUNTIES UNTIL 345 AM CDT...

AT 236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH VERY HEAVY RAINFALL AND FREQUENT LIGHTNING
NEAR NEW HOPE...OR 14 MILES SOUTHEAST OF REDSTONE ARSENAL...MOVING
EAST AT 10 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY DOWNPOURS...HAIL
UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEW HOPE...OWENS CROSSROADS AND GRANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3450 8623 3447 8650 3457 8653 3466 8636
      3463 8636 3461 8633 3460 8632 3460 8628
TIME...MOT...LOC 0736Z 251DEG 9KT 3454 8646

09
Special weather statement, Sep 2, 1:50 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
250 AM CDT MON SEP 2 2013

ALZ006-020830-
MADISON AL-
250 AM CDT MON SEP 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON COUNTY UNTIL 330
AM CDT...

AT 247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH VERY HEAVY RAINFALL AND FREQUENT LIGHTNING
NEAR HUNTSVILLE...MOVING EAST AT 10 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY DOWNPOURS...HAIL
UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE
WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL MADISON
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3467 8636 3464 8636 3462 8656 3469 8659
      3479 8642
TIME...MOT...LOC 0742Z 247DEG 10KT 3467 8653

09

The radar

The Northeast Alabama radar (KHTX), 47 km away, was scanning. The volume nearest the first event began at 07:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Madison

When
September 2, 1:55 AM CST
Where
Madison County, 6 mi NNE of Huntsville
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
34.810, -86.579

Lightning was suspected to have caused a house fire on Gables Brook Drive. Severe fire damage occurred to the home along with the roof collapsing as per the broadcast media photo and news report. No injuries occurred.

Thunderstorm Wind, Madison

When
September 2, 2:00 AM CST to 2:01 AM CST
Where
Madison County, 3 mi SSW of Owens Xrds
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.540, -86.490

A few powerlines were downed by thunderstorm winds.

Thunderstorm Wind, Marshall

When
September 2, 2:34 AM CST to 2:35 AM CST
Where
Marshall County, 1 mi SW of Guntersville to 2 mi WSW of Guntersville
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.320, -86.262

A few trees were downed by thunderstorm winds and roofs were partially blown off of two homes from near the intersection of May and Siebold streets and Gunter Avenue, near Guntersville, Alabama. A church on Gunter Avenue near Guntersville, Alabama, also sustained minor roof damage due to a fallen tree.

Flash Flood, Madison

When
September 2, 4:00 AM CST to 5:30 AM CST
Where
Madison County, 1 mi SW of New Hope to 0.95 mi SW of New Hope
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.520, -86.412

A portion of Mayo Road was washed out due to at least 12 inches of flash flooding occurring.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477693, 477694, 478306, 478307.